Methamphetamine Use and Heart Arrhythmia

Methamphetamine Use and Heart Arrhythmia

Methamphetamine Use and Heart Arrhythmia

Methamphetamine Use and Heart ArrhythmiaArrhythmia is the medical term for any disruption of the internal electrical timing that controls the human heartbeat. Minor arrhythmias typically don’t cause any serious health problems; however, larger arrhythmias can throw off the heart’s timing enough to produce severe or fatal consequences. People who use the illegal drug methamphetamine have significantly increased risks for developing a serious heart arrhythmia, especially if they take enough of the drug to trigger an overdose. In many cases, the specific types of heartbeat irregularities experienced by meth users are easily capable of producing death.

Arrhythmia Basics

Arrhythmias get their name because they are alterations in the heartbeat’s normal pumping rhythm. In a healthy heart, the pattern for this rhythm comes from the sinoatrial (SA) node, a cluster of specialized nerve cells found in the upper right chamber of the heart, known as the right atrium. This node sends out electrical timing signals that radiate first to left atrium in the upper heart, then downward into the chambers-called the left and right ventricles-that form the lower portion of the heart. In between the upper and lower heart is a secondary electrical control node, called the atrioventricular (AV) node, which carries the signal from the SA node and distributes it into the ventricles. An arrhythmia can occur if the heart’s signaling goes wrong at any point between its start in the SA node and its end in the muscular ventricle walls.

One form of typically non-fatal arrhythmia, called supraventricular tachycardia, occurs when erratic signaling in the upper and lower heart triggers an abnormally rapid heartbeat that can temporarily escalate as high as 300 beats per minute. This type of arrhythmia usually corrects itself fairly quickly. Examples of potentially deadly arrhythmias include conditions called ventricular fibrillation and third-degree heart block. Ventricular fibrillation occurs when electrical problems make the heart’s ventricles quiver ineffectively instead of pumping blood to the body. Third-degree heart block, also known as complete heart block, occurs when the master signal from the SA node completely fails to reach the ventricles.

Methamphetamine’s Effects

Methamphetamine produces its heart-related effects through its ability to increase the rate of activity in a segment of the nervous system called the sympathetic nervous system. This system, which is not under conscious control, helps provide the nerve impulses required to maintain functional stability in a range of vital organs, including the blood vessels, heart, kidneys, eyes, lungs and intestines. When methamphetamine enters the body, it triggers a rise in the levels of a neurotransmitting chemical called norepinephrine (or noradrenaline). In turn, rising norepinephrine levels overstimulate the sympathetic nervous system and make a variety of unwanted changes in the organs partially governed by this system. In terms of heart function and arrhythmia, important norepinephrine-related consequences of methamphetamine use include a moderate to severe spike in the normal heart rate, a narrowing of the blood vessels that produces a significant rise in normal blood pressure, and a further narrowing of the blood vessels caused by intermittent, severe spasming in the vessel walls.

According to an extensive study review published in 2008 by the University of Maryland Medical School, the heart- and blood vessel-related effects of methamphetamine use can trigger forms of arrhythmia that include supraventricular tachycardia, ventricular fibrillation and third-degree heart block. Methamphetamine use can also lead to the onset of a serious problem called QT prolongation or long QT syndrome, which occurs when off-kilter timing in the heart’s ventricles lead to an excessively long interval of time between the ending of one heartbeat and the beginning of the next. In turn, the presence of long QT syndrome can lead to a potentially fatal form of arrhythmia called torsades de pointes, or TDP. People with ventricular fibrillation, TDP, or third-degree heart block can die with little or no warning.

Methamphetamine users who develop life-threatening heart arrhythmias typically have enough of the drug in their systems to produce an overdose. Essentially, overdoses are toxic reactions that occur when a given drug overwhelms the normal function in some portion of the nervous system. In the case of methamphetamine, overdose involves severe dysfunction in both the sympathetic nervous system and the central nervous system (brain and spinal cord). Any methamphetamine user can take too much of the drug and set the stage for an overdose. However, overdoses tend to occur in new or infrequent users who are unfamiliar with the drug and make serious dosing errors.

Find relief in recovery. Life gets better with addiction treatment.

Call our experts today.